Jump to content
ClusterBusters
Sign in to follow this  
kat_92

Melatonin and clusters

Recommended Posts

hello all

the last two nights I’ve been taking melatonin to help me sleep through the night. I’ve been having terrible anxiety. It’s been causing nausea and vomiting. Almost like I’m anticipating an attack. I read that melatonin can sometimes be effective in stopping nocturnal clusters. The reason I’m asking is because the last two nights I’ve taken it, about 30 minutes into it I feel like I’m having a mini attack, it lasts only about 2 minutes. Should I stop taking it? I don’t see my doctor again until the 24th. I’m going to see if I can get a script for indomethacin to rule out other TAC. 

Kat 

Share this post


Link to post
Share on other sites

If melatonin is causing you other issues then yes I would stop taking it. if all you are dealing with at night without taking it is the cluster then at least you know what your dealing with. Mix in anxiety, nausea and vomiting with clusters and that sounds like a real party... 

 

Share this post


Link to post
Share on other sites

Agree with F'T'--it probably isn't worth it.  But a few thoughts.  You don't say how much you were taking.  In the studies of melatonin for CH, dosages of 5mg were sometimes effective for treatment, and the treatment effects typically only showed up after 3-5 days.  So you might consider trying a lower dose, and maybe taking it an hour or two before bedtime.  Melatonin levels are typically low in people with CH, particularly nighttime levels during a cycle--but it also appears that they might be generally low in people with CH, even out of cycle--and melatonin is an important thing for regulating the hypothalamus.  Since you mention looking into indomethacin in case you have another kind of TAC (very good idea, in my opinion), I'll just also mention that because melatonin has a very similar structure to indomethacin and fewer side effects (for most people), it has been tried as an alternative treatment for hemicrania continua.  There was some success there, in doses as low as 3 mg, but overall many people with HC didn't respond to it.  Just sayin' you might want to give a lower dose a try (depending on where you started), but I can see why you wouldn't want to.  (In addition to all this, there's the question of the type of melatonin you're using. In straight pill form, it has very low bioavailability, so even higher doses have less impact than when it's taken under the tongue, or in chewable form, or as a spray.)   

Share this post


Link to post
Share on other sites

I cut the melatonin in half last night to see if it makes a difference. I thought the headaches were getting better but it feels like it did when they first started out. Not sure if that means the cycle is coming to an end. I am very discouraged I had such high hopes for the d3 regimen. I’ve been on it for almost a month. I still may have one of the Hemicranias. It just sucks I have to wait until the 24th to see the doctor and get a prescription 

Share this post


Link to post
Share on other sites

kat

 

Have you had your bloodwork done yet to see what your levels are? Everyone is a little different and you may need to tweak a few things to get better results. I add benadryl the rest of the D3 vitamins in the spring and fall if I think some underlying allergy is messing with my head. I have never had allergy in the past but you may have a underlying  symptom that you are not aware of that has no other symptom other then making clusters worse. If your D level is still low after the loading dose you may need to load again.  you can always send batch a pm with the results of your blood work and I am sure he will get back to you with some ideas, he is great with that. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×